Question of the Week # 174

174) A 52 year old African-american woman is seen in the office during a regular follow-up visit. Her history is significant for diabetes mellitus and hypertension. She has been suffering from cough over the past two weeks.  She feels that there is a tickle at the back of the throat which leads to paroxysms of coughing. Her medications include Aspirin, Glipizide, atorvastatin, enalapril and Hydrochlorthiazide.  Enalapril was started 3 weeks ago at a low dose of 5mg/day. On examination, blood pressure is 132/90 mm Hg seated and standing.  Her physical examination is normal.  Laboratory values reveal a serum creatinine concentration of 1.8mg/dl. Her baseline creatinine  1 month ago was 1.5mg%. Which of the following is not an indication to stop ACE inhibitor?

A)     Swelling of the lips and tongue

B)      20% increase in serum creatinine

C)      Intractable severe cough

D)     Serum potassium of 6.5mmol/L

E)      Hypovolemia with shock

7 Responses

  1. bbbbbbbbbbb

  2. the increase of 20 % in sufficient enough to stop ace

  3. B

  4. b

  5. B
    If it rises > 30 % then it is stopped

  6. B

  7. Starting an ACE inhibitor can result in small and nonprogressive serum creatinine increases that reflect decreased glomerular filtration rate and reduced intraglomerular pressure. In patients with normal renal function who lack such other risk factors as heart failure (HF), dehydration, and bilateral renal artery stenosis, the change in creatinine is rarely clinically significant. Although there is no absolute creatinine level at which an ACE inhibitor should be stopped, a 30% increase in serum creatinine is generally considered to be clinically significant. The creatinine will usually peak within a week of starting the ACE inhibitor, although it can increase within days in high-risk patients, such as those with HF or volume depletion. The recommendations are no different in diabetics, although the potential benefits in this population make it even more important to keep the patient on an ACE inhibitor. Rather than discontinuing the ACE inhibitor because of an increase in creatinine and potentially depriving the patient of a beneficial medication, continue the drug and recheck the creatinine in one week to make sure it has stabilized.
    —Susan Kashaf, MD, MPH (117-12)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: